The intestine is very sensitive to the effects of radiation. Radiation enteritis is irritation and inflammation of the large and small intestines. It occurs during or after radiation therapy to the abdomen, rectum or pelvis. The intestine in the treated area becomes inflamed. Radiation enteritis can occur when radiation therapy is first given and up to 8 weeks after radiation therapy begins (called acute radiation enteritis). Many people who receive radiation therapy to the abdomen will have some signs of acute enteritis.
A small percentage of people will develop a long-term problem called chronic radiation enteritis. Symptoms may appear several months to years after radiation therapy, or they may start during treatment and continue after radiation therapy is complete.
The radiation therapy team tries to limit the area that is exposed to radiation to help prevent radiation enteritis.
- People may be positioned so that parts of the intestine are not in the treated area.
- The radiation may be directed at certain areas or the dose may be lowered.
Several factors determine if radiation enteritis will occur and how severe it may be. These factors include:
- the dose of radiation (the higher the dose, the higher the risk)
- the extent of tumour spread
- the amount of normal intestine in the treatment area
- if chemotherapy is given at the same time
The symptoms of acute enteritis are:
- abdominal cramping
- diarrhea (the intestines do not absorb fat, lactose, bile salts and vitamin B-12 properly)
- frequent or persistent urge to have a bowel movement (called tenesmus)
- mucus-like discharge, pain, itching or bleeding from the rectum with inflammation and damage to the anus or rectum
- pain or itching when having a bowel movement, if the rectal area is irritated
Symptoms of acute radiation enteritis often get better 2–3 weeks after treatment if finished.
The symptoms of chronic enteritis are:
- wave-like abdominal pain
- bloody diarrhea
- frequent or persistent urge to have a bowel movement
- weight loss
- bowel obstruction
- break in the bowel wall (ulcers)
- heavy rectal bleeding
You can try the following to help you cope with the symptoms of radiation enteritis:
- Replace lost fluids by drinking plenty of water, juice or clear broth to prevent dehydration.
- Make changes to your diet.
- Avoid milk and milk products. When the intestines are damaged by radiation, they don’t produce enough enzymes, especially lactase. The body needs lactase to digest milk and milk products. Try a lactose-free diet or pills or drops that help the body digest lactose.
- A low-fat, low-fibre diet may also help control symptoms of radiation enteritis.
The healthcare team may recommend medicines to treat radiation enteritis:
- antidiarrhea drugs to control diarrhea
- pain relievers to control stomach or rectal pain
- corticosteroids to relieve an inflamed and irritated rectum
If symptoms become worse, radiation treatments may have to be stopped temporarily.
Chronic radiation enteritis may be treated in the same way as acute radiation enteritis. Surgery may be needed to treat severe damage and to control symptoms. Surgery may include an intestinal bypass or complete removal of the diseased intestine. Even with surgery, some people may still have symptoms.
I feel honoured that I was a part of these people’s lives … honoured to have been there for them, to have listened and offered hope that it will be okay.
Establishing a national caregivers strategy
The Canadian Cancer Society is actively lobbying the federal government to establish a national caregivers strategy to ensure there is more financial support for this important group of people.